A hypothesis on the pathophysiological mechanisms that underlie levodopa- or dopamine agonist-induced dyskinesia in Parkinson's disease: implications for future strategies in treatment.Mov Disord. 1990; 5(2):100-8.MD
Long-term treatment of human Parkinson's disease with levodopa or dopamine agonists is often complicated by the appearance of abnormal involuntary movements (dyskinesias) that are extremely difficult to control. Little is known of the cause, pathophysiological mechanisms, or possible strategies for amelioration of this manifestation of dyskinesia. A hypothesis is set forth on the neural mechanisms that mediate levodopa- or dopamine agonist-induced dyskinesia (in particular chorea) as a side effect of the treatment of parkinsonism. Evidence is drawn from both clinical observations and experimental studies in a spectrum of movement disorders ranging from ballism through chorea to parkinsonism. It is proposed that (a) All forms of chorea, whatever their origin, share a common underlying neural mechanism. (b) Disordered activity of the subthalamic nucleus is central to the generation of choreic movements. In levodopa- or dopamine agonist-induced dyskinesia, (c) The site of action of dopaminergic agents in causing chorea is the putamen. (d) The specific pathophysiological state conducive to the appearance of chorea is brought about by the long-term exposure of the dopamine-depleted (parkinsonian) putamen to exogenous dopaminergic agents. (e) Long-term exposure to dopaminergic agents causes (either directly or indirectly) preferential inhibition of the subpopulation of putaminal neurones that project specifically to the lateral segment of the globus pallidus. This causes disinhibition of lateral pallidal neurones, which become overactive and physiologically inhibit the subthalamic nucleus. (f) The hypothesis suggests a number of possible strategies that might be useful for the alleviation of levodopa-induced dyskinesia.